It is possible to overdose on Ativan. Most people who take too much Ativan will not die from it, but mixing it with other substances can be fatal.
Lorazepam is a medication that is best known as Ativan, the brand name under which it is sold.
It belongs to a family of drugs called benzodiazepines. The National Institute on Drug Abuse (NIDA) says benzodiazepines work by relaxing the brain when it is flooded with anxiety.
Other well-known benzodiazepines include Xanax, Klonopin, and Valium.
Often prescribed to help people with anxiety, Ativan has also been criticized because it can cause dependency and even addiction.
The reasons for misusing any drug vary depending on the person, but an August 2018 report from CNBC provides reasons for the rise in Ativan use.
A 2016 report from the New York Post mentions that some people turn to the dark web — unlawful internet stores — to buy benzodiazepines without the need for a prescription.
It is easy to buy a pill press that can make counterfeit tablets that look like the real thing. This means people often buy counterfeit Ativan that is a different drug altogether.
MedlinePlus warns that people who take Ativan should not drink alcohol or take illicit substances.
It is important to understand what the correct dosages are for Ativan. Doctors will adjust doses if needed.
The Mayo Clinic provides a few baselines:
A person who uses Ativan without a prescription runs the risk of buying counterfeit pills or tablets with a much higher dose than what doctors would typically recommend.
If a person takes a much higher dose than those listed above, it’s possible that overdose could occur. It’s not likely the dose will be fatal, but if it is mixed with other substances of abuse, it could be.
Some people may try to stop using Ativan suddenly. This could cause them to feel symptoms of withdrawal. Per Psychology Today, withdrawal symptoms from benzodiazepines could be fatal.
There are some signs a person is overdosing on Ativan.
If a person is exhibiting any of these signs, call 911 or Poison Control.
Do not try to force the person to vomit.
People may overdose because they take too many pills by accident, or on purpose (as a suicide attempt), or because they take another substance. A person who has overdosed needs emergency medical help immediately.
If the person is alert, call Poison Control first as they can offer assistance.
If the person is unconscious, having difficulty breathing, or shaking, call 911 immediately.
Gather information about the person who is overdosing. Better Health Channel suggests the following:
Fast action is the best course of action if an overdose is suspected. A fatal dose of Ativan is one that is more than prescribed, taken with alcohol or an illicit substance. If you suspect this of someone, get the person help as soon as possible.
(March 2018) Benzodiazepines and Opioids. National Institute on Drug Abuse. from https://www.drugabuse.gov/drugs-abuse/opioids/benzodiazepines-opioids
(January 2010) Alcohol, Benzos, and Opiates—Withdrawal That Might Kill You. Psychology Today. from https://www.psychologytoday.com/us/blog/all-about-addiction/201001/alcohol-benzos-and-opiates-withdrawal-might-kill-you
(August 2018) Antianxiety drugs — often more deadly than opioids — are fueling the next drug crisis in US. CNBC. from https://www.cnbc.com/2018/08/02/antianxiety-drugs-fuel-the-next-deadly-drug-crisis-in-us.html
(March 2017) Are We Overlooking Benzo-Related Overdose Deaths? VICE. from https://www.vice.com/en_ca/article/qk9x55/are-we-overlooking-benzo-related-overdose-deaths
(February 2019) Lorazepam (Oral Route): Proper Use. Mayo Clinic. from https://www.mayoclinic.org/drugs-supplements/lorazepam-oral-route/proper-use/drg-20072296
(May 2017) Lorazepam. MedlinePlus. from https://medlineplus.gov/druginfo/meds/a682053.html
(June 2018) What is the lethal dose of Ativan? Quora. from https://www.quora.com/What-is-the-lethal-dose-of-Ativan
(September 2017) How to Best Handle a Drug Overdose. University of Utah Health. from https://healthcare.utah.edu/the-scope/shows.php?shows=0_4qmgmj0n
(July 2018) What to do if you think someone has overdosed. NHS Substance Misuse Provider Alliance. from https://www.nhs-substance-misuse-provider-alliance.org.uk/blog/what-to-do-if-you-think-someone-has-overdosed
(September 2015) Overdose – what to do in an emergency. Better Health Channel. from https://www.betterhealth.vic.gov.au/health/ServicesAndSupport/overdose-what-to-do-in-an-emergency